{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,18]],"date-time":"2026-09-18T21:47:14Z","timestamp":1789768034815,"version":"4.0.1"},"reference-count":22,"publisher":"SAGE Publications","issue":"12","license":[{"start":{"date-parts":[[2012,5,31]],"date-time":"2012-05-31T00:00:00Z","timestamp":1338422400000},"content-version":"tdm","delay-in-days":0,"URL":"https:\/\/journals.sagepub.com\/page\/policies\/text-and-data-mining-license"}],"content-domain":{"domain":["journals.sagepub.com"],"crossmark-restriction":true},"short-container-title":["Hum Exp Toxicol"],"published-print":{"date-parts":[[2012,12]]},"abstract":"<jats:p>Licorice originates from the root of Glycyrrhiza glabra, which has a herbal ingredient, glycyrrhizic acid, and has a mineralocorticoid-like effect. Chronic intake of licorice induces a syndrome similar to that found in primary hyperaldosteronism. Excessive intake of licorice may cause a hypermineralocorticoidism-like syndrome characterized by sodium and water retention, hypertension, hypokalemia, metabolic alkalosis, low-renin activity, and hypoaldosteronism. In this case report, an association of hypokalemia, edema, and thrombocytopenia that is developed due to the excessive intake of licorice is presented. There are case reports in the literature, which suggest that toxicity findings may emerge with hyperaldosteronism-like manifestations such as hypokalemia, edema, and hypertension. However, any knowledge of thrombocytopenia as a resultant was not encountered among these reported toxic effects. Our case is important because it shows that the excessive intake of licorice may cause a toxic effect in the form of thrombocytopenia. This report is the first presented case to show thrombocytopenia due to licorice syrup consumption.<\/jats:p>","DOI":"10.1177\/0960327112446843","type":"journal-article","created":{"date-parts":[[2012,5,31]],"date-time":"2012-05-31T21:27:34Z","timestamp":1338499654000},"page":"1295-1298","update-policy":"https:\/\/doi.org\/10.1177\/sage-journals-update-policy","source":"Crossref","is-referenced-by-count":38,"title":["Licorice induced hypokalemia, edema, and thrombocytopenia"],"prefix":"10.1177","volume":"31","author":[{"given":"MM","family":"Celik","sequence":"first","affiliation":[{"name":"Department of Internal Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"A","family":"Karakus","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"C","family":"Zeren","sequence":"additional","affiliation":[{"name":"Department of Forensic Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M","family":"Demir","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"H","family":"Bayarogullari","sequence":"additional","affiliation":[{"name":"Department of Radiology, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M","family":"Duru","sequence":"additional","affiliation":[{"name":"Department of Emergency Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"M","family":"Al","sequence":"additional","affiliation":[{"name":"Department of Internal Medicine, Faculty of Medicine, Mustafa Kemal University, Hatay, Turkey"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"179","published-online":{"date-parts":[[2012,5,31]]},"reference":[{"key":"bibr1-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2265.1983.tb00038.x"},{"issue":"7","key":"bibr2-0960327112446843","first-page":"135","volume":"90","author":"Revers FE","year":"1946","journal-title":"Ned Tijdschr Geneeskd"},{"key":"bibr3-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1016\/S0889-8529(18)30102-6"},{"key":"bibr4-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1055\/s-2004-835369"},{"key":"bibr5-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1590\/S0004-27302004000500015"},{"key":"bibr6-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1038\/sj.jhh.1001997"},{"key":"bibr7-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1016\/0278-6915(93)90080-I"},{"key":"bibr8-0960327112446843","first-page":"321","volume-title":"Herbs, botanicals and teas","author":"Wang ZY","year":"2000"},{"key":"bibr9-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1002\/mnfr.200500278"},{"key":"bibr10-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1677\/joe.1.06019"},{"key":"bibr11-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(87)91014-2"},{"issue":"4","key":"bibr12-0960327112446843","first-page":"119","volume":"63","author":"van Uum SH","year":"2005","journal-title":"Neth J Med"},{"key":"bibr13-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1056\/NEJM199110243251706"},{"key":"bibr14-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1016\/j.ijcard.2006.11.190"},{"key":"bibr15-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1080\/713609355"},{"issue":"4","key":"bibr16-0960327112446843","first-page":"149","volume":"63","author":"Janse A","year":"2005","journal-title":"Neth J Med"},{"key":"bibr17-0960327112446843","doi-asserted-by":"publisher","DOI":"10.2169\/internalmedicine.43.5"},{"key":"bibr18-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1038\/sj.jhh.1001215"},{"key":"bibr19-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1136\/bmj.314.7082.731"},{"key":"bibr20-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1177\/146642400012000203"},{"key":"bibr21-0960327112446843","first-page":"1","volume":"928","author":"World Health Organization","year":"2005","journal-title":"World Health Organ Tech Rep Ser"},{"key":"bibr22-0960327112446843","doi-asserted-by":"publisher","DOI":"10.1016\/j.intimp.2004.11.004"}],"container-title":["Human &amp; Experimental Toxicology"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0960327112446843","content-type":"application\/pdf","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/full-xml\/10.1177\/0960327112446843","content-type":"application\/xml","content-version":"vor","intended-application":"text-mining"},{"URL":"https:\/\/journals.sagepub.com\/doi\/pdf\/10.1177\/0960327112446843","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,4,29]],"date-time":"2026-04-29T07:52:57Z","timestamp":1777449177000},"score":1,"resource":{"primary":{"URL":"https:\/\/journals.sagepub.com\/doi\/10.1177\/0960327112446843"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2012,5,31]]},"references-count":22,"journal-issue":{"issue":"12","published-print":{"date-parts":[[2012,12]]}},"alternative-id":["10.1177\/0960327112446843"],"URL":"https:\/\/doi.org\/10.1177\/0960327112446843","relation":{},"ISSN":["0960-3271","1477-0903"],"issn-type":[{"value":"0960-3271","type":"print"},{"value":"1477-0903","type":"electronic"}],"subject":[],"published":{"date-parts":[[2012,5,31]]}}}